Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Apr 1, 2021, 8:43 PM EDT for Centre County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 1, 2021, 8:43 PM EDT (00:43 UTC)
- Expired
- Apr 1, 2021, 9:45 PM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
County Centre County, PA
The radar
The State College radar (KCCX), 33 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344
WWUS81 KCTP 020043
SPSCTP
Special Weather Statement
National Weather Service State College PA
843 PM EDT Thu Apr 1 2021
PAZ012-017>019-045-020145-
Northern Centre PA-Southern Clinton PA-Northern Clinton PA-
Clearfield PA-Southern Centre PA-
843 PM EDT Thu Apr 1 2021
...A SNOW SQUALL WILL AFFECT PARTS OF CENTRE...CLINTON...AND
CLEARFIELD COUNTIES...
HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.
LOCATION AND MOVEMENT...At 840 PM EDT, a snow squall was along a line
extending from near Westport to near Karthaus and moving southeast at
25 MPH.
LOCATIONS IMPACTED INCLUDE...
Bellefonte, Lamar, Zion, Mill Hall, Milesburg, Karthaus, Snow Shoe,
Clarence, Moshannon, and Howard.
For those driving on Interstate 80, this includes areas between the
Kylertown and Loganton exits, specifically from mile markers 133 to
179.
This also includes Interstate 99 from mile markers 79 to 85 near
Bellefonte.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4095 7724 4094 7726 4085 7794 4106 7830
4132 7780
TIME...MOT...LOC 0040Z 318DEG 21KT 4125 7784 4107 7819
$$
DangeloWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Apr 1, 7:58 PM EDT, 45 minutes earlier.
Area forecast discussion, Apr 1, 7:58 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service State College PA 758 PM EDT Thu Apr 1 2021 .SYNOPSIS... Winterlike conditions are in store for the start of April with snow showers and cold, gusty winds adding to the unseasonable chill. Temperatures will moderate into this weekend with dry weather into Saturday. Much of central PA will remain mild on Sunday, along with just a chance of a shower. && .NEAR TERM /THROUGH FRIDAY/... SHSN and SQ moving thru the area with less cellular look as the stability of night/colling has begun. However, more organization is seen with on main broken band of SHSN stretching from the nrn mtns into wrn PA. Greater than freezing ground/road temps from the modest warming/sun we got earlier today may drop quickly as the snow drops onto the roads, and some heavier squalls are out there. IR cloud top temps per IR sat are around -25C which equates to >10kft today. So, some of these SHSN will be quite intense, but also brief at most locations. Forecast rolling along with few tweaks to be made. Prev... Cold air flooding southeastward as sharp 5h trough axis drops ESE across the eastern GLAKS this afternoon and evening. Snow showers most currently numerous over the Laurels and SC Mountains, where it's warm enough thanks to downsloping for a mix of graupel and rain. Very cold air aloft with -12C to -14C 850 mb air building in from the eastern GLAKS. Potential for a squall or two to impact northern mountains late afternoon into early evening as 5h trough axis and boundary dropping south of Lake Ontario presently cross the northern half of central PA. SNSQ parameter lights up as 5h trough axis swings through late this afternoon and evening across the NC, NW and WC mountains. Flash freezes will be the biggest concern in quick heavier bursts of snow as highway pavement temps can easily drop to or below freezing in squalls thanks to 850 mb temps of -12 to -14C by 00z. Favorable trajectory for lake/terrain enhanced snow showers through this evening over the Allegheny Plateau, especially the Laurel Highlands, before tapering off late tonight. There is also some potential for locally heavy snow showers and/or brief squalls or bursts of graupel. && .SHORT TERM /FRIDAY NIGHT THROUGH 6 PM FRIDAY/... Temperatures will recover slightly on Friday, as high pressure and dry weather return. MaxT departures from climo Fri still running 15-20 degrees below climo. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... 12 noon update... On the large scale, we'll likely see a split flow regime for the CONUS through next week, with a persistent northern stream trough across southeastern Canada/northern New England, and then the southern stream staying progressive and well south of the Commonwealth. Overall, this favors mainly dry weather, and near to slightly above average temperatures for early April. As for the daily sensible weather, a lingering very dry air mass and steep low-level lapse rates Saturday afternoon could lower humidity values below those shown by NBM guidance. Thus, we nudged dew points downward by 3-5 degrees area-wide. As for precipitation, we don't really see a notable chance for showers until the middle of next week, when a back-door type surface front, along with upper-level energy perhaps approaching from the middle of the country, could combine forces. Even then, uncertainty is high, and we've only mentioned isolated-scattered coverage of showers. In the temperature department, daily highs are expected to range from the upper 50s over the northern mountains and the Allegheny highlands, to the mid-upper 60s across the middle and lower Susquehanna Valleys. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... General VFR conditions across most locations through the evening with occasional dips to MVFR and brief IFR as the last in a wave of snow showers moves through. By midnight, the sctivity will have ended and conditions will omprove in all locations to VFR. A gusty northwest wind will continue through this forecast period as skies become clear. Outlook... Sat-Tue...No sig wx expected. && .CLIMATE... Record low of 18F (2011) in jeopardy at Bradford on Friday, April 2. For March 2021, Harrisburg and Williamsport are projected to rank in the top 25 warmest on record. With the rainfall expected in the next 24 hours, precipitation for the month will be close to average. Another callout is the below average snowfall with 2021 currently only 1 of 4 years (2012, 2010, 2000) with no measurable snowfall at Harrisburg. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Dangelo/RXR NEAR TERM...DeVoir/Dangelo/RXR SHORT TERM...DeVoir/Steinbugl/RXR LONG TERM...Jurewicz AVIATION...Tyburski CLIMATE...Martin
Hazardous weather outlook, Apr 1, 8:10 AM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service State College PA 810 AM EDT Thu Apr 1 2021 PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-021215- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 810 AM EDT Thu Apr 1 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017-018-024-033-037-041-042-021215- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan- 810 AM EDT Thu Apr 1 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered locally heavy snow showers and a brief squall are possible late Thursday morning through Thursday evening and could produce a quick coating of snow and slippery roads along with a sharp drop in visibility. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 1, 4:04 PM EDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service State College PA
404 PM EDT Thu Apr 1 2021
PAZ004>006-010-011-037-012300-
McKean PA-Warren PA-Potter PA-Cameron PA-Tioga PA-Elk PA-
404 PM EDT Thu Apr 1 2021
...SNOW SQUALLS POSSIBLE INTO THIS EVENING...
Snow squalls with gusty winds and low visibilities are possible late
this afternoon and early this evening. These squalls could reduce
the visibility and potentially create flash freezes.
Be prepared for rapidly changing conditions.
SNOW SQUALL SAFETY INFO...
Warm road temperatures may initially melt snow, but cold air
temperature and snow continuing to fall could lead to icy roads.
This is known as a flash freeze. This can lead to widespread
accidents.
Conditions can deteriorate rapidly in snow squalls. Be prepared for
snow or ice covered roads. Slow down and allow extra time to reach
your destination.
Sometimes the best way to keep yourself safe to get exit the highway
or road and allow the squall to pass by.
&&
LAT...LON 4200 7693 4160 7687 4155 7696 4154 7760
4148 7760 4148 7797 4137 7799 4122 7810
4125 7864 4120 7871 4126 7874 4137 7897
4134 7909 4145 7906 4144 7896 4162 7896
4163 7961 4199 7961
TIME...MOT...LOC 2002Z 335DEG 11KT 4241 7816 4213 7966
DangeloSpecial weather statement, Apr 1, 4:25 PM EDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service State College PA
425 PM EDT Thu Apr 1 2021
PAZ024-033-034-012115-
Bedford PA-Somerset PA-Cambria PA-
425 PM EDT Thu Apr 1 2021
...A SNOW SQUALL WILL AFFECT PARTS OF BEDFORD...SOMERSET...AND
CAMBRIA COUNTIES...
HAZARDS...A snow squall accompanied by winds of up to 30 MPH.
LOCATION AND MOVEMENT...At 423 PM EDT, snow squalls were moving to
the south and east at about 25 MPH through northern Somerset County.
This includes the following Interstates...
Interstate 70 from mile markers 147 to 150.
The Pennsylvania Turnpike from mile markers 100 to 163.
Interstate 99 from mile markers 0 to 13.
This also includes the following highways...
Route 30 from the Westmoreland county line to Breezewood.
Route 219 from Berlin to Geistown.
Route 220 from just south of Bedford to near King on I-99.
SAFETY INFO...
A rapid drop in temperature may lead to the rapid formation of black
ice on area roadways. Black ice is nearly impossible to see and
roadways may appear wet. Please use extreme caution, especially on
bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 3998 7934 4012 7921 4011 7919 4012 7917
4016 7916 4038 7897 4016 7814 4012 7816
4009 7820 4006 7819 3985 7829
TIME...MOT...LOC 2023Z 283DEG 24KT 4020 7895
DangeloSpecial weather statement, Apr 1, 7:15 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service State College PA
715 PM EDT Thu Apr 1 2021
PAZ037-041-020015-
Northern Lycoming PA-Tioga PA-
715 PM EDT Thu Apr 1 2021
...A SNOW SQUALL WILL AFFECT PARTS OF NORTHERN LYCOMING AND TIOGA
COUNTIES...
HAZARDS...A snow squall accompanied by wind gusts of 20 to 25 MPH
which can rapidly reduce visibility to a quarter of a mile or less.
LOCATION AND MOVEMENT...
At 713 PM EDT, a snow squall was over Covington, or near Mansfield
moving south at 20 MPH.
LOCATIONS IMPACTED INCLUDE...
Mansfield, Blossburg, Covington, Arnot, Ralston, Ogdensburg, Trout
Run, Barbours, Buttonwood, Liberty and Mansfield University.
This includes the following highways...
Route 6 from west of Mansfield to the Bradford county line.
Route 15 from south of Trout Run to Mansfield.
State Road 14 from Trout Run to the Bradford County line.
SAFETY INFO...
Warm road temperatures may initially melt snow, but cold air
temperature and snow continuing to fall could lead to icy roads.
This is known as a flash freeze. This can lead to widespread
accidents. Please use extreme caution, especially on bridges,
overpasses and around curves. Allow plenty of stopping distance and
avoid braking suddenly.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4160 7688 4159 7681 4139 7674 4135 7696
4135 7702 4133 7706 4130 7721 4178 7720
4185 7690
TIME...MOT...LOC 2313Z 340DEG 19KT 4175 7707
DangeloSpecial weather statement, Apr 1, 7:56 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service State College PA
756 PM EDT Thu Apr 1 2021
PAZ017-020100-
Clearfield PA-
756 PM EDT Thu Apr 1 2021
...A SNOW SQUALL WILL AFFECT PARTS OF CLEARFIELD COUNTY...
HAZARDS... A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.
LOCATION AND MOVEMENT... At 754 PM EDT, a snow squall was over
DuBois moving southeast at 25 MPH.
LOCATIONS IMPACTED INCLUDE...
DuBois, Clearfield, Sandy, Woodland, Curwensville, Rockton, Lecontes
Mills, S.B. Elliot State Park, Falls Creek, Grampian, Treasure Lake,
Clearfield-Lawrence Airport and Penn State Dubois.
For those driving on Interstate 80, this includes areas between the
Dubois and Kylertown exits, specifically from mile markers 97 to 126.
SAFETY INFO...
Warm road temperatures may initially melt snow, but cold air
temperature and snow continuing to fall could lead to icy roads.
This is known as a flash freeze. This can lead to widespread
accidents.. Please use extreme caution, especially on bridges,
overpasses and around curves. Allow plenty of stopping distance and
avoid braking suddenly.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4118 7878 4120 7875 4120 7870 4121 7866
4109 7824 4086 7838 4094 7870 4103 7881
4114 7880
TIME...MOT...LOC 2354Z 313DEG 23KT 4111 7873
DangeloSpecial weather statement, Apr 1, 8:43 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
843 PM EDT Thu Apr 1 2021
PAZ012-017>019-045-020145-
Northern Centre PA-Southern Clinton PA-Northern Clinton PA-
Clearfield PA-Southern Centre PA-
843 PM EDT Thu Apr 1 2021
...A SNOW SQUALL WILL AFFECT PARTS OF CENTRE...CLINTON...AND
CLEARFIELD COUNTIES...
HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.
LOCATION AND MOVEMENT...At 840 PM EDT, a snow squall was along a line
extending from near Westport to near Karthaus and moving southeast at
25 MPH.
LOCATIONS IMPACTED INCLUDE...
Bellefonte, Lamar, Zion, Mill Hall, Milesburg, Karthaus, Snow Shoe,
Clarence, Moshannon, and Howard.
For those driving on Interstate 80, this includes areas between the
Kylertown and Loganton exits, specifically from mile markers 133 to
179.
This also includes Interstate 99 from mile markers 79 to 85 near
Bellefonte.
SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.
&&
LAT...LON 4095 7724 4094 7726 4085 7794 4106 7830
4132 7780
TIME...MOT...LOC 0040Z 318DEG 21KT 4125 7784 4107 7819
DangeloThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 8:51 PM EDT | Special Weather Statement | CTP | Cambria, Somerset | 54 min |
| Apr 1, 9:26 PM EDT | Special Weather Statement | CTP | Blair | 19 min |
| Apr 1, 10:02 PM EDT | Special Weather Statement | CTP | Clinton | 43 min |
| Apr 1, 10:08 PM EDT | Special Weather Statement | CTP | Blair | 22 min |
| Apr 2, 3:34 AM EDT | Special Weather Statement | CTP | Clinton | 56 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.